Alert archive / Montana / Red Flag Warnings in 2025
Red Flag Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 13, 2025, 12:33 PM MDT for 4 counties in Montana. It took effect at Aug 14, 2025, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2025, 12:33 PM MDT (18:33 UTC)
- In effect from
- Aug 14, 2025, 12:00 PM MDT
- Expired
- Aug 14, 2025, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Jefferson County, MT, Madison County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 200 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 6.6 hours before the alert went out and 378 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3177 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
995 WWUS85 KMSO 131833 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 1233 PM MDT Wed Aug 13 2025 MTZ111-140245- /O.UPG.KMSO.FW.A.0002.250814T1800Z-250815T0300Z/ /O.NEW.KMSO.FW.W.0004.250814T1800Z-250815T0300Z/ /O.CON.KMSO.FW.W.0003.000000T0000Z-250814T0200Z/ East Beaverhead- 1233 PM MDT Wed Aug 13 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY... The National Weather Service in Missoula has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 9 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Zone 111 East Beaverhead. * TIMING...From noon to 9 PM MDT Thursday. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Elevated fire danger is expected. Fires will catch and spread rapidly and erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. && $$ IDZ102-140245- /O.CON.KMSO.FW.W.0003.250813T1900Z-250814T0400Z/ Palouse/Hells Canyon- 1133 AM PDT Wed Aug 13 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * AFFECTED AREA...Fire Zone 102 Palouse/Hells Canyon. * TIMING...Until 9 PM PDT this evening. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Fires will catch and spread quickly. Exercise extreme caution with any outdoor burning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. && $$ MTZ107-140245- /O.CON.KMSO.FW.W.0003.250813T1900Z-250814T0300Z/ Flathead Reservation- 1233 PM MDT Wed Aug 13 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * AFFECTED AREA...Fire Zone 107 Flathead Reservation. * TIMING...Until 9 PM MDT this evening. * WINDS...West 10 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Elevated fire danger is expected. Fires will catch and spread rapidly and erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. && $$ MTZ110-140200- /O.CON.KMSO.FW.W.0003.000000T0000Z-250814T0200Z/ Deerlodge/West Beaverhead- 1233 PM MDT Wed Aug 13 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * AFFECTED AREA...Fire Zone 110 Deerlodge/West Beaverhead. * TIMING...Until 8 PM MDT this evening. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Elevated fire danger is expected. Fires will catch and spread rapidly and erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. && $$
1 follow-up statement
920 WWUS85 KMSO 140345 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 945 PM MDT Wed Aug 13 2025 IDZ102-140445- /O.EXP.KMSO.FW.W.0003.000000T0000Z-250814T0400Z/ Palouse/Hells Canyon- 845 PM PDT Wed Aug 13 2025 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING... Conditions have improved this evening. $$ MTZ111-141145- /O.CON.KMSO.FW.W.0004.250814T1800Z-250815T0300Z/ East Beaverhead- 945 PM MDT Wed Aug 13 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT THURSDAY... * AFFECTED AREA...Fire Zone 111 East Beaverhead. * TIMING...From noon to 9 PM MDT Thursday. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Fires will catch and spread quickly. Exercise extreme caution with any outdoor burning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 13, 1:00 AM MDT, 11 hours 33 minutes earlier.
Area forecast discussion, Aug 13, 1:00 AM MDT, 11 hours 33 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
100 AM MDT Wed Aug 13 2025
.DISCUSSION...
KEY MESSAGES:
- Gusty winds and low humidity today with increased fire weather
concerns
- Cooler Thursday into the coming weekend
- Beneficial rain for northwest Montana Friday night into Saturday
A few early-morning showers and thunderstorms have been observed
from southern Idaho County into Lemhi County and southwest
Montana, driven by a weak disturbance and elevated instability.
While rainfall will be minimal, occasional lightning strikes are
expected.
A dry cold front will move through the Northern Rockies this afternoon into
tonight. Its primary impact will be strengthening westerly winds (gusts of
30-40 mph) across the region. The combination of gusty winds and low
relative humidity will create critical fire weather conditions, with the
highest concern over grasslands and sagebrush areas. These winds will also
generate choppy conditions on area lakes, particularly Flathead Lake, where
a Lake Wind Advisory is in effect. Any isolated showers or thunderstorms
with this front will be confined to the Canadian border and southwest
Montana this afternoon and evening.
Westerly upper-level flow will persist Thursday and Friday, keeping
temperatures near seasonal norms and supporting typical afternoon and
evening breezes.
Model guidance indicates another disturbance moving through the Northern
Rockies Friday night into Saturday, shifting the flow to southwesterly.
About half of the ensemble solutions show beneficial rainfall from
Clearwater County, Idaho, into northwest Montana by Saturday evening.
Current consensus suggests 24-hour precipitation totals of 0.10" to 0.50",
with the heaviest amounts likely in the Troy/Yaak region.
A warming and drying trend is expected early next week as southwesterly
flow remains in place. This pattern may still bring subtle disturbances
capable of producing showers and thunderstorms, but their timing and
intensity remain uncertain.
&&
.AVIATION...VFR conditions will persist through Thursday under westerly flow
aloft. Early this morning, a few showers and thunderstorms have
been observed from southern Idaho County into Lemhi County and
southwest Montana, associated with a weak disturbance and elevated
instability. While rainfall will be minimal, occasional lightning
strikes are expected.
A weak cold front will move through this afternoon into the
overnight hours, bringing an increase in westerly winds with
gusts of 25-35 kts. Winds will diminish around sunset at terminal
sites. Aside from a few showers or thunderstorms in southwest
Montana and along the Canadian border, conditions will remain dry.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from 1 PM this afternoon to 9 PM MDT this
evening for Flathead Reservation.
Lake Wind Advisory from noon today to 9 PM MDT this evening for
Flathead/Mission Valleys.
Red Flag Warning from noon today to 8 PM MDT this evening for
Deerlodge/West Beaverhead...East Beaverhead.
Fire Weather Watch from Thursday afternoon through Thursday
evening for East Beaverhead.
ID...Red Flag Warning from noon to 9 PM PDT Wednesday for
Palouse/Hells Canyon.
&&Nearby
Red Flag Warnings in Montana, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.